Alert archive / Iowa / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 91, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 27, 2019, 5:43 PM CDT for Buchanan County, Delaware County, Dubuque County, Iowa. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 27, 2019, 5:43 PM CDT (22:43 UTC)
- Expired
- Jun 27, 2019, 6:03 PM CDT
- In force
- 20 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Buchanan County, IA, Delaware County, IA, Dubuque County, IA
The radar
The Quad Cities radar (KDVN), 118 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 27, 12:23 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.7 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1660 J/kg
- Mixed-layer CIN
- -133 J/kg
- Mixed-layer LCL
- 1139 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
669
WUUS53 KDVN 272243
SVRDVN
IAC019-055-061-272345-
/O.NEW.KDVN.SV.W.0091.190627T2243Z-190627T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Quad Cities IA/IL
543 PM CDT Thu Jun 27 2019
The National Weather Service in the Quad Cities has issued a
* Severe Thunderstorm Warning for...
Northeastern Buchanan County in northeastern Iowa...
Western Dubuque County in northeastern Iowa...
Delaware County in northeastern Iowa...
* Until 645 PM CDT.
* At 542 PM CDT, a severe thunderstorm was located near Dundee, or
near Manchester, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Manchester, Dyersville, Cascade, Epworth, Farley, Edgewood,
Winthrop, Earlville, Hopkinton, Quasqueton, Lamont, Delhi, New
Vienna, Colesburg, Worthington, Holy Cross, Greeley, Luxemburg,
Dundee and Delaware.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
sturdy building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4240 9181 4264 9164 4264 9090 4230 9094
TIME...MOT...LOC 2242Z 291DEG 26KT 4252 9154
HAIL...1.00IN
WIND...60MPH
$$
DC2 follow-up statements
392
WWUS53 KDVN 272257
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
557 PM CDT Thu Jun 27 2019
IAC019-272306-
/O.CAN.KDVN.SV.W.0091.000000T0000Z-190627T2345Z/
Buchanan IA-
557 PM CDT Thu Jun 27 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BUCHANAN COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
northeastern Iowa.
LAT...LON 4264 9090 4230 9094 4242 9160 4243 9160
4263 9141
TIME...MOT...LOC 2256Z 291DEG 26KT 4248 9141
$$
IAC055-061-272345-
/O.CON.KDVN.SV.W.0091.000000T0000Z-190627T2345Z/
Dubuque IA-Delaware IA-
557 PM CDT Thu Jun 27 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR WESTERN DUBUQUE AND DELAWARE COUNTIES...
At 556 PM CDT, a severe thunderstorm was located over Manchester,
moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Manchester, Dyersville, Epworth, Farley, Earlville, Delhi, New
Vienna, Colesburg, Worthington, Holy Cross, Greeley, Luxemburg,
Delaware, Bankston, Oneida, Bankston Park, Manchester Airport,
Cottage Hill, New Wine Park and Baileys Ford Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4264 9090 4230 9094 4242 9160 4243 9160
4263 9141
TIME...MOT...LOC 2256Z 291DEG 26KT 4248 9141
HAIL...1.00IN
WIND...60MPH
$$
DC716
WWUS53 KDVN 272303
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
603 PM CDT Thu Jun 27 2019
IAC055-061-272312-
/O.CAN.KDVN.SV.W.0091.000000T0000Z-190627T2345Z/
Dubuque IA-Delaware IA-
603 PM CDT Thu Jun 27 2019
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN DUBUQUE AND DELAWARE
COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
northeastern Iowa.
LAT...LON 4264 9090 4230 9094 4242 9160 4243 9160
4263 9141
TIME...MOT...LOC 2300Z 291DEG 26KT 4246 9135
$$
DCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 3:51 PM CDT, 1 hour 52 minutes earlier.
Area forecast discussion, Jun 27, 3:51 PM CDT, 1 hour 52 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 351 PM CDT Thu Jun 27 2019 .SYNOPSIS... Issued at 330 PM CDT Thu Jun 27 2019 A storm complex is currently riding northern periphery of strong instability gradient, building H7+ MB ridge and elevated mixed layer(EML) acrs the northern CWA where watch #453 resides through 7 PM. High CAPE battling weak shear scenario, but potential still there for strong storms and locally heavy rainfall with PWAT pool pushing 1.5 inches. This will continue to be the scenario for the next several days in the VCNTY of building heat dome and rounds of storm clusters/MCS's riding along it in ring of fire pattern acrs the upper Midwest. Large uncertainty and questions of how far south these storm complexes can make it and affect the local area, as well as their remnants lingering into the next day and affecting the storm scenario for that time frame. && .SHORT TERM...(This Evening through Friday) ISSUED AT 330 PM CDT Thu Jun 27 2019 Tonight and Friday...Will walk acrs rather high POPs in the northern CWA-watch area through early evening for the passing linear MCS. Then lower POPS for lingering isolated to sctrd showers/storms mainly along and north of Hwy 30 developing on remnant outflow and discontinuity boundaries during the evening and overnight. Locally heavy rainfall and wind bursts would be the primary threat for nay stronger storm developing after the passing line. But there is more support for a larger storm cluster/MCS development tonight with another passing wave and H85 MB nocturnal jet interaction acrs the southern third of MN into west central WI from mid to late evening and into the early morning hours. Some potential for a portion of this northern system propagating south into the northern CWA or even further south late tonight and into Friday morning. Several models are split on this idea, either decaying them before they get down into the area as they encounter the upper ridge, or continue to move on down and make it down to at least the I80 corridor, if in a weakening fashion as storm outflow/gust front spills out well ahead of the incoming main line from the north. With the uncertainty, will have to carry low to moderate POPS into the morning. Low shear and building high CAPEs again Friday afternoon into evening, depending much on convective debris lingering and decay, or more storm development on remnant outflow boundaries. Again with uncertainty, will have to carry at least slight chc POPs into the afternoon for much of the area. But also signs of a strong cap/EML to limit afternoon storm development. Depending on debris clear off timing, afternoon heating could boost ambient temps back into the upper 80s to low 90s with at least 70-L 70s DPTs making for near heat advisory criteria with heat index readings of 95 to 100 degrees. .LONG TERM...(Friday Night through next Thursday) ISSUED AT 330 PM CDT Thu Jun 27 2019 Friday evening, where the main outflow boundaries lay out for new development to focus upon during the late afternoon and evening will be the challenge for swaths of higher POP placement. The majority of the models suggest new evening development along a boundary acrs southern WI into northern IL and far east central/northeast IA. Will adjust low to moderate POPs accordingly, but a few solutions such as the NAMnest with a deeper south outflow boundary ignite storms more acrs the central into southern CWA Friday evening. High CAPE with low shear make for marginal severe storm potentail again, but a cluster with a cold pool would be able to produce damaging winds, as well as locally heavy rainfall again. Saturday and Sunday...Most of the 12z run medium range models suggest enough upper ridge/heat dome amplification acrs the mid to upper MO and MS RVR Valleys to keep the area hot but dry as the ring of fire storm track continues from acrs the northern plains over to the northwestern GRT LKS. But still, can't rule out a nocturnal system trying to bleed south and get close to the area either Saturday or Sunday nights. If the area stays precip and associated debris-free, high temps will be in the 90s and there may be a need for a heat headline especially on Saturday with high humidity values continuing. Monday through next Thursday...Longer range trends suggest some flattening of the upper ridge which may allow for the storm track to sink more southward toward the local area by early to mid week. The 12z GFS and ECMWF vary on the extent of this, with the ECMWF hanging on to ridge amplification enough to keep the storms just to the north and temps in the upper 80s to low 90s through Wed, while the GFS flattens the ridge in a way it makes for a stormy Tue into Wed before the main front gets shunted even further to the south for a dry 4th of July. Will have to carry POPS thru the period with the differences, but wonder if the heat and ridge will win out like the Euro suggest's. && .AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon) ISSUED AT 1232 PM CDT Thu Jun 27 2019 VFR TAFs are forecast over the next 24 hours. A line of thunderstorms is currently moving across northern iowa and is forecast to move across CID TAF area 19 to 21 UTC and DBQ 2o to 22 UTC. periods of mvfr ceilings and visibilties are possible in the strongest storms. Do not anticipate the storms impacting KMLI and KBRL. Models suggest that anther round of storms is possible 09 to 15 utc but left them out of the TAFs due to low confidence in that forecast. && .HYDROLOGY... Issued at 330 PM CDT Thu Jun 27 2019 Latest trends in the models still suggests heavy rain with amounts of 3 to near 5 inches looks possible in locations well north of the local area over the next week. This amount of rain would have an impact on the Mississippi River, however the location would leave additional time for the river to fall before getting new runoff to move through the system so any rises that would occur are currently looking to be insignificant, meaning not raising back above flood stage, or back to particular higher flood categories. Instead, we will hang on to the idea that this rain would just continue to delay the river receding back to normal levels. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...12 SHORT TERM...12 LONG TERM...12 AVIATION...Cousins HYDROLOGY...Brooks/12
Hazardous weather outlook, Jun 27, 4:05 PM CDT, 1 hour 38 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 405 PM CDT Thu Jun 27 2019 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-281030- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 405 PM CDT Thu Jun 27 2019 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...REST OF THIS AFTERNOON AND TONIGHT Scattered thunderstorms will continue mainly north of Interstate 80 through this evening. Some storms may be severe with strong winds and large hail. They will also produce locally heavy rainfall and ponding of water. This area is in a Slight Risk for severe storms through tonight. More strong storms may move southward down out of Minnesota and Wisconsin and into the Outlook area late tonight. Area rivers are experiencing flooding. Please see the latest Flood Statements and Flood Warnings for details. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Heat indices are expected to be in the mid to upper 90s Friday through Monday. Saturday and Sunday look to be the hottest days with heat indices nearing 100 degrees in some locations. Thunderstorms will be possible Friday and Friday night across northeast Iowa and northwest Illinois. At this time, There is just a low chance for severe thunderstorms, with hail, strong winds, and heavy rain possible with any thunderstorm. Thunderstorms will be possible daily next week beginning Monday afternoon. However, confidence is low on timing and areal extent of thunderstorms and if any storms will have the potential to reach severe levels. .SPOTTER INFORMATION STATEMENT... Activation of spotters and amateur radio networks are likely this evening north of Interstate 80. They may be needed again for portions of the area on Friday. 12
In the hours before
Local storm report, Jun 27, 3:57 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
357 PM CDT THU JUN 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM HAIL 1 ESE ANAMOSA 42.10N 91.27W
06/27/2019 M0.88 INCH JONES IA TRAINED SPOTTER
&&
ZULocal storm report, Jun 27, 4:00 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
400 PM CDT THU JUN 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL 2 W MONTICELLO 42.24N 91.23W
06/27/2019 M1.50 INCH JONES IA EMERGENCY MNGR
&&Local storm report, Jun 27, 4:06 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
406 PM CDT THU JUN 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL 2 N ANAMOSA 42.12N 91.27W
06/27/2019 E0.88 INCH JONES IA TRAINED SPOTTER
DIME TO NICKEL SIZE HAIL.
&&
DLFLocal storm report, Jun 27, 4:23 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
423 PM CDT THU JUN 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM LIGHTNING SCOTCH GROVE 42.17N 91.10W
06/27/2019 JONES IA EMERGENCY MNGR
OLD UNOCCUPIED BUILDING ON FIRE FROM
LIGHTNING STRIKE.
&&
ZUSpecial weather statement, Jun 27, 4:30 PM CDT, 1 hour 13 minutes before
Special Weather Statement National Weather Service Quad Cities IA/IL 430 PM CDT Thu Jun 27 2019 ILC085-IAC031-045-061-097-105-163-272200- Jo Daviess-Jackson-Cedar-Scott-Dubuque-Jones-Clinton- 430 PM CDT Thu Jun 27 2019 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTH CENTRAL JO DAVIESS...JACKSON...NORTHERN CEDAR...NORTHWESTERN SCOTT...SOUTH CENTRAL DUBUQUE...SOUTHEASTERN JONES AND WESTERN CLINTON COUNTIES UNTIL 500 PM CDT... At 430 PM CDT, radar indicated strong thunderstorms were located along a line extending from near Bernard to near Tipton. Movement was east at 20 mph. Wind gusts up to 50 mph and nickel size hail are possible with these storms. Locations impacted include... Maquoketa, Tipton, Stanwood, Bellevue, Lowden, Wheatland, Olin, Delmar, Wyoming, Oxford Junction, Lost Nation, Calamus, Andrew, Bennett, La Motte, Onslow, Monmouth, Springbrook, Toronto and Bernard. Torrential rainfall is also occurring with these storms. Minor flooding of low lying areas, creeks, streams and urban areas is possible. If you encounter water over a roadway, do not drive through it. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. A Severe Thunderstorm Watch remains in effect until 700 PM CDT for northwestern Illinois...and northeastern and east central Iowa. LAT...LON 4234 9037 4164 9083 4180 9133 4232 9088 TIME...MOT...LOC 2130Z 278DEG 18KT 4225 9084 4182 9112 DC
Special weather statement, Jun 27, 5:04 PM CDT, 39 minutes before
Special Weather Statement National Weather Service Quad Cities IA/IL 504 PM CDT Thu Jun 27 2019 IAC019-055-272230- Buchanan-Delaware- 504 PM CDT Thu Jun 27 2019 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BUCHANAN AND NORTHWESTERN DELAWARE COUNTIES UNTIL 530 PM CDT... At 504 PM CDT, a strong thunderstorm was located over Aurora, or 8 miles southeast of Oelwein, moving east at 40 mph. Wind gusts up to 50 mph and nickel size hail are possible with this storm. Locations impacted include... Edgewood, Lamont, Greeley, Aurora, Dundee, Stanley, Oneida, Twin Bridges Park, Backbone State Park and Jakway Park. Torrential rainfall is also occurring with this storm. Minor flooding of low lying areas, creeks, streams and urban areas is possible. If you encounter water over a roadway, do not drive through it. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. A Severe Thunderstorm Watch remains in effect until 700 PM CDT for northeastern Iowa. LAT...LON 4250 9125 4252 9186 4264 9187 4265 9126 TIME...MOT...LOC 2204Z 266DEG 33KT 4262 9177 Cousins
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 1:16 PM CDT | Special Weather Statement | DVN | Buchanan, Delaware, Dubuque, Jackson | 104 min |
| Jun 27, 1:39 PM CDT | Special Weather Statement | DVN | Buchanan | 36 min |
| Jun 27, 2:08 PM CDT | Special Weather Statement | DVN | Buchanan, Delaware | 22 min |
| Jun 27, 2:30 PM CDT | Special Weather Statement | DVN | Benton, Buchanan, Delaware | 30 min |
| Jun 27, 3:05 PM CDT | Special Weather Statement | DVN | Benton, Delaware, Dubuque | 25 min |
| Jun 27, 3:29 PM CDT | Special Weather Statement | DVN | Dubuque, Jackson, Jones, Linn | 31 min |
| Jun 27, 3:45 PM CDT | Severe Thunderstorm Warning | DVN | Jones | 45 min |
| Jun 27, 4:30 PM CDT | Special Weather Statement | DVN | Cedar, Jackson | 30 min |
| Jun 27, 4:39 PM CDT | Severe Thunderstorm Warning | DVN | Cedar | 20 min |
| Jun 27, 5:04 PM CDT | Special Weather Statement | DVN | Delaware | 26 min |
| Jun 27, 5:18 PM CDT | Severe Thunderstorm Warning | DVN | Buchanan, Delaware | 27 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.